Swift Justice After Serious Injuries
With 75 years of collective experience, we make it our highest priority to obtain full compensation in the shortest time possible.

Anesthesiologists need to monitor patients’ oxygen levels closely

| May 29, 2020 | Medical Malpractice |

You needed to go through general anesthesia because of the significant surgery that had been planned for you. You trusted that the anesthesiologist would do what was right for you and give you the medications needed to keep you stable.

What you never could have expected was that you’d end up suffering brain damage and injuries because of hypoxia. Hypoxia can occur for many reasons, from having your airway blocked or using the wrong medications. Pulmonary dysfunction after surgery can also lead to this serious issue.

Hypoxia causes a lack of oxygen in the brain. Interestingly, hypoxia is common peri-operatively. That’s why the medical team should be closely monitoring your oxygen levels throughout the course of surgery and after the surgery is complete.

Can giving the wrong medications lead to hypoxia?

It is possible. For example, if you’re allergic to one of the pain medications that could be given during a surgery, you should inform the medical team. If the anesthesiologist or doctor uses it, then you could go into anaphylaxis, which is a severe reaction to the medication that causes extreme inflammation and difficult breathing. In a worst-case scenario, you could stop breathing completely.

There are also medications used to sedate and calm you. Some are paralytics. Given incorrectly or at the wrong dosages, they could stop your breathing.

Hypoxemia or hypoxia both occur when there isn’t enough oxygen in your blood. This can lead to not enough oxygen reaching your tissues all around your body. There are signs and symptoms of this developing such as:

  • Wheezing
  • Sweating
  • Shortness of breath
  • Cough
  • Rapid heart rate
  • Confusion
  • Changes in skin color

What should happen if you are suffering from sudden hypoxia or hypoxemia?

If the medical team realizes that your oxygen levels are dropping, it’s important for them to supplement your oxygen levels or to use other treatment methods to bring those levels up. For many people in surgery, intubation is used to deliver oxygen to the lungs directly and to prevent a blockage of the airways.

If your oxygen levels start to drop, there could be dozens of reasons for that. The medical team should work quickly to bring your levels back up as high as possible, so that you have the lowest risk of long-term injury. If your oxygen levels stay low, there could be brain death, organ injuries and tissue death around your body that is difficult to treat.

FindLaw Network